Hydrocodone and acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a painkiller containing both the opioid medication, hydrocodone, and acetaminophen (Tylenol).
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Lorcet overdose; Lortab overdose; Vicodin overdose
- Acetaminophen (Tylenol)
- Hydrocodone (narcotic)
Acetaminophen with hydrocodone is the main ingredient in many prescription painkillers, including:
- Anolor DH
Note: This list may not include all sources of hydrocodone and acetaminophen.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency:
Determine the following:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to expect at the emergency room:
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Artificial respiration
- Medicine to lower acetaminophen levels in the blood (N-acetylcysteine)
- Medicine to reverse the effect of the hydrocodone (narcotic antagonist)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage )
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
If you can receive medicines to reverse the overdose, you may get better within 1 - 4 days.